Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Swollen foot, toe warm, thick peeling skin, discolored. Help.

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 22 Questions
left foot swells, no reason known, toes begin to feel hot and toes swell a lot too. No relief unless I put foot in ice water. Bottom of foot feels like I am walking on lumps inside the sole of my foot. Towards end of the cycle the back of my toes look like there is a scab but it is thick skin that finally peels off. It gets very painful and can't wear shoes. Foot stays swollen for weeks sometimes then will slowly become less swollen. I'm experiencing this more often than before. This last time my toes and part of my foot where my toes are became very discolored - much darker in color than the rest of my skin. Scared me. It still gets discolored now. Foot still swollen and first time it looked like little red circle dots on the top of my foot near my toes.
Posted Tue, 17 Apr 2012 in Bones, Muscles and Joints
Answered by Dr. Ashwin Bhandari 5 hours later

Thanks for the query.

I am Dr Ashwin, I would like to know a few more things before forwarding your query to a Specialist, as this will help him in suggesting you better.
1. May I know your age/gender?
2. Do you smoke or consume alcohol?
3. Can you elaborate your symptoms? like how did it start, any history of injury, any lesions present on the foot?
4. Was pain a symptom during the discolouration of the foot?
5. May I know the remedies followed to reduce the swelling, if any followed?
5. Do you suffer with any diagnosed medical conditions?
6. Are you on any regular medications?
7. Did you see any doctor and if yes may I know the advise?

Please reply me to the above questions as this will help the specialist to suggest you better.

Awaiting your reply.
Above answer was peer-reviewed by
Follow-up: Swollen foot, toe warm, thick peeling skin, discolored. Help. 8 hours later
I would be more than happy to reply to the questions you sent to me to obtain more information about me. However there hasn't been a way for me to reply.
Puzzles me too.
Maybe this will accomplish what I've been unable to so far.
I am female, I am 70 yrs. old, I am not on any medications except to lower blood pressure, I do not drink, I quit smoking the beginning of this year. My condition did not begin by an injury. I have asked 2 doctors over time what might cause my foot to swell as well as reporting what happens to my foot and toes. They seem to dismiss what I tell them. They must not know what might be causing this plus
they do not refer me to anyone who might have some knowledge about these things. I am told they will try to find out more about this and will let me know.
Since i have not heard anything I've almost given up but also figured that it would most likely be my own researching that might bring a clue to what is continuing to happen and even more, a miracle of a treatment for this.
I recently had back surgery and am still mending from that. I have also ceased to take any pain medication that I had to take early on. I am not being treated for anything else now. That may be because I am loosing a lot of confidence in my own doctors as well as how medicine is now practiced apposed to how I experienced it being practiced earlier in my life.
Many years ago when I was in Hawaii I bought some plastic sandal shoes that felt very comfortable. I realized later the shoes had some jelly kind of substance in them which probably made them so comfortable. I wore them a lot when I was home. Then one day I felt my feet were wet though I had been wearing the shoes quite awhile that day. I took the shoes off and my feet were
wet and sticky. I then realized that whatever was injected in the plastic had obviously broken through causing me to feel the soles of my feet in those shoes wet, sticky and also noticed my feet were feeling strange. I immediately washed my feet with soap and water and didn't wear the plastic shoes I had been wearing. A few hours later I really noticed my left foot was feeling hot and itchy or quite irritated. Then I noticed that especially my left foot was becoming swollen so I logically felt my foot, skin, has somehow absorbed what ever was in the substance that had been contained in the shoes.The symptoms slowly disappeared within around a week. So I figured all I had was some reaction to the liquid I discovered was on the bottom of my feet was a one time thing. However periodically my foot would flare up again, each time seeming worse, regardless of what I was or wasn't wearing on my feet. I went to see my doctor and felt my condition was passed off by concluding I had some kind of bacteria or some form of athletes foot which I knew was not what I had. However, after spending a couple of hundred dollars on getting an ointment I was told to get,
it did not help what was happening nor did it prevent it from happening again. I have continued to mention this when I've gone to have a physical. Nothing was said so the last time it was the worst it had ever been and also discoloration appeared, my doctor had told me if this happened again to come right in so she could see what it looked like. I called my do doctor's office, told them my doctor had asked me to come right in if this happened again, obviously gave my name when I called too. However it was 7 days when I called the office daily and was continually told my doctor was unable to see me due to a busy schedule. I stopped trying to get in to see my doctor.There seemed no point in continuing to try to get in to see her. Therefore, launched into as much investigation I could which led me to your website and my paying $25.00 ahead of time in hope I might find out something. I'm obviously still hoping I will hear back anything that could be helpful. So I guess I'll keep waiting XXXXXXX XXXXXXX
Answered by Dr. Ashwin Bhandari 18 hours later

Thanks for your reply.

I am Dr Ashwin here.

Please find the reply from the Orthopedics specialist below.

After going through the description provided by you, I am of the opinion that the symptoms you are suffering with could most probably be due to Contact dermatitis.

The other probabilities are Antihypertensive medications like Calcium channel blocker group of drugs that includes Nifedipine(if you are on this medication) causes Oedema of the limbs as a side effect. Or stagnation of the blood in the lower limbs producing oedema and later discoloration of the skin.

As you have the history starting with a reaction to a jelly like substance (silicon is put in the soles for comfort), Contact dermatitis could be the cause. It would be better to get examined by a Dermatologist when you have the oedema along with the skin discolouration.

It would be better if you can mail me your photos of the limb when oedema along with skin discolouration is present. As this will help me to get to a conclusion.

You can mail the photos to YYYY@YYYY with subject ATTN:Dr Ashwin. Please do write back here to confirm the sending of the photos and for me to reply you back at the earliest.

You need to have patience as it would require more time in completely curing this problem.

Awaiting for your reply.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor